Alert archive / Florida / Special Marine Warnings in 2011

Special Marine Warning 21, NWS Tampa Bay, FL

March 30, 2011

NWS Tampa Bay, FL issued this special marine warning at Mar 30, 2011, 2:11 PM EDT. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2011, 2:11 PM EDT (18:11 UTC)
Expired
Mar 30, 2011, 3:45 PM EDT
In force
94 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

The radar

The Tampa radar (KTBW), 123 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:50 PM EDTMARINE TSTM WIND 441 Se Cedar Key, FLTHE C-MAN STATION AT CEDAR KEY MEASURED A WIND GUST OF 38 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WHUS52 KTBW 301811
SMWTBW
GMZ850-853-870-873-301945-
/O.NEW.KTBW.MA.W.0021.110330T1811Z-110330T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
211 PM EDT WED MAR 30 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM...
  WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM...
  COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM...
  COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20
  NM...
  INCLUDING BAYPORT...CEDAR KEY...CLEARWATER BEACH...DUNEDIN...INDIAN
  ROCKS BEACH...OZELLO...SUWANNEE RIVER AND YANKEETOWN...

* UNTIL 345 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR
  GREATER... FROM 13 NM NORTHWEST OF SUWANNEE RIVER TO 92 NM WEST OF
  INDIAN SHORE REEF...OR FROM 13 NM NORTHWEST OF SUWANNEE RIVER TO 42
  NM SOUTHWEST OF CEDAR KEY..MOVING EAST AT 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT STRONG WINDS...HIGH WAVES...DANGEROUS
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN FLORIDA.

&&

LAT...LON 2927 8306 2918 8304 2918 8281 2896 8272
      2889 8262 2866 8262 2822 8274 2819 8278
      2815 8275 2814 8278 2809 8277 2788 8285
      2775 8286 2783 8386 2845 8383 2864 8396
      2875 8380 2912 8360 2919 8349 2931 8317
TIME...MOT...LOC 1810Z 269DEG 37KT 2941 8335 2875 8368
          2840 8421 2828 8468

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special marine warning went out at Mar 30, 11:19 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 30, 11:19 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1119 AM EDT WED MAR 30 2011

.UPDATE...WILL BE UPDATING THE ZONE FORECASTS TO INCLUDE TORNADO
WATCH 79 WHICH INCLUDES LEVY...CITRUS...SUMTER...HERNANDO...
PASCO...PINELLAS...HILLSBOROUGH AND POLK COUNTIES. THE MAIN THREAT
THROUGH THE MID AFTERNOON HOURS IS DAMAGING WINDS. THE THREAT FOR
PINELLAS...HILLSBOROUGH AND POLK COUNTIES WILL BE LATER IN THE
AFTERNOON OR TOWARD EVENING AS OUTFLOW BOUNDARIES PUSH INTO OUR
UNSTABLE AIRMASS.

&&

.PREV DISCUSSION... /ISSUED 1026 AM EDT WED MAR 30 2011/

UPDATE...LINE OF STRONG TO SEVERE STORMS MOVING RAPIDLY EAST
ACROSS THE PANHANDLE AND NORTHERN GULF WILL LIKELY MOVE INTO OUR
NORTHERN ZONES THIS AFTERNOON. ABUNDANT CLOUD COVER WILL NOT ALLOW
FOR SIGNIFICANT HEATING...BUT WITH SURFACE DEW POINTS NEAR 70
DEGREES...THE THUNDERSTORMS WILL BE SURFACE BASED RESULTING IN A
DAMAGING WIND THREAT. HAVE UPDATED THE GRIDS TO RAISE POPS OVER
LEVY COUNTY AND MENTION THE POSSIBILITY OF SEVERE.

THE STORM PREDICTION CENTER ISSUED MESOSCALE DISCUSSION NUMBER 317
REGARDING THE POSSIBILITY OF EITHER A SEVERE THUNDERSTORM OR
TORNADO WATCH FOR NORTHERN FLORIDA BEFORE NOON. WE ARE GOING TO
HOLD OFF ON A FULL MORNING UPDATE PACKAGE UNTIL THIS WATCH IS
ISSUED SINCE IT MAY IMPACT ONE OR MORE OF OUR NORTHERN COUNTIES.

AVIATION...
WARM FRONT MOVING ACROSS NORTHERN FLORIDA WILL BRING HUMID AIR
INTO THE AREA AND ALLOW FOR MVFR AND OCCASIONAL IFR CONDITIONS
THROUGH MUCH OF THE DAY TODAY. SHRA AND TSRA EXPECTED THIS
AFTERNOON AND EVENING AND WILL MAINLY BE FROM TPA NORTH SO WILL
NOT HAVE AS MUCH OF AN IMPACT ON SRQ-FMY-RSW. BREEZY SOUTHWEST
WIND 15-20 KTS THIS AFTERNOON WITH GUSTS 25 KTS. MAINLY VFR
TONIGHT AHEAD OF AN APPROACHING COLD FRONT.

MARINE...CURRENT FORECAST IS ON TRACK WITH SEAS 3 TO 4 FEET
OFFSHORE UNDER SOUTHERLY WINDS OF AROUND 15 KNOTS. WILL MENTION
THE POSSIBILITY OF SEVERE STORMS FOR THE WATERS NORTH TARPON
SPRINGS THIS AFTERNOON...BUT THE MAIN THREAT WILL BE NORTH OF
YANKEETOWN.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...JOHNSON
Hazardous weather outlook, Mar 30, 5:30 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT WED MAR 30 2011

FLZ039-042-043-048>052-055>057-060>062-065-302130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FRONT WILL MOVE NORTH ACROSS THE AREA THIS MORNING BRINGING  A
CHANCE FOR THUNDERSTORMS. A FEW OF THESE STORMS COULD BE STRONG TO
POSSIBLY SEVERE AND PRODUCE DAMAGING WINDS AND AN ISOLATED TORNADO.
OTHERWISE STORMS WILL CONTAIN DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL RESULTING IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

...RIP CURRENT IMPACT...
MODERATE SOUTH TO SOUTHWEST WINDS TODAY WILL ALLOW FOR A MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A
10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON
THURSDAY...BRINGING A GOOD CHANCE FOR THUNDERSTORMS ACROSS MUCH OF
THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE
AND PRODUCE DAMAGING WINDS AND AN ISOLATED TORNADO. OTHERWISE STORMS
WILL CONTAIN DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL RESULTING
IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

...RIP CURRENT IMPACT...
MODERATE SOUTHWEST TO WESTERLY WINDS ON THURSDAY WILL ALLOW FOR A
MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A
10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Mar 30, 9:12 AM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
912 AM EDT WED MAR 30 2011

FLZ039-042-043-048>052-055>057-060>062-065-302015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL...
NEW PORT RICHEY...ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...
BRANDON...TAMPA...LAKELAND...WINTER HAVEN...BRADENTON...
WAUCHULA...SEBRING...AVON PARK...SARASOTA...VENICE...ARCADIA...
PORT CHARLOTTE...PUNTA GORDA...CAPE CORAL...FORT MYERS
912 AM EDT WED MAR 30 2011

...SEVERE WEATHER POSSIBLE TODAY AND THURSDAY...

A LOW PRESSURE SYSTEM TRACKING ACROSS THE DEEP SOUTH TODAY AND
THURSDAY WILL BRING A THREAT OF SEVERE WEATHER TO WEST CENTRAL AND
SOUTHWEST FLORIDA.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY
THREATS OF SEVERE WEATHER TODAY WILL BE LARGE HAIL...STRONG
DAMAGING WINDS...AND ISOLATE TORNADOES. THIS THREAT WILL BE NORTH
OF THE TAMPA BAY AREA AND THE INTERSTATE 4 CORRIDOR.

TODAY A WARM FRONT WILL EXTEND ACROSS THE NORTH CENTRAL PORTION OF
THE STATE. THUNDERSTORMS WILL DEVELOP BY LATE THIS MORNING IN
NORTH CENTRAL FLORIDA...WITH THE THREAT SPREADING SOUTH IN THE
AFTERNOON.

BY THURSDAY THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT TOWARDS
THE AREA. THIS WILL BRING A THREAT FOR ADDITIONAL SEVERE WEATHER
THROUGH THE DAY. A SLIGHT RISK OF SEVERE WEATHER IS EXPECTED
TOMORROW...WITH THE GREATEST THREAT ALONG AND SOUTH OF THE TAMPA
BAY AREA AND THE INTERSTATE 4 CORRIDOR. THERE IS AN ENHANCED
PROBABILITY OF SIGNIFICANT SEVERE WEATHER THURSDAY AFTERNOON.
DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE ALL A THREAT.

CONTINUE TO MONITOR LOCAL MEDIA FOR FURTHER UPDATES AND
INFORMATION REGARDING THIS DEVELOPING THREAT OF SEVERE WEATHER.

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:20 PM EDTSpecial Weather StatementTBWHighlands40 min
Mar 30, 1:45 PM EDTSmall Craft AdvisoryTBW8 hr
Mar 30, 2:33 PM EDTTornado WarningTBWLevy42 min
Mar 30, 3:17 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Levy, Pasco, Sumter43 min
Mar 30, 3:38 PM EDTTornado WarningTBWCitrus, Sumter37 min
Mar 30, 3:42 PM EDTSpecial Marine WarningTBW63 min
Mar 30, 3:55 PM EDTTornado WarningTBWCitrus, Sumter20 min
Mar 30, 4:00 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Polk, Sumter30 min
Mar 30, 4:26 PM EDTSpecial Weather StatementTBWPolk64 min
Mar 30, 5:18 PM EDTSpecial Weather StatementTBWPolk57 min
Mar 30, 7:59 PM EDTSpecial Marine WarningTBW61 min

Nearby

Special Marine Warnings in Florida, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.